Utah, 2007

Drought in Utah, August 1 to 31, 2007

August 1 to 31, 2007 · NWS GJT · 7 events in 7 counties and zones

Long-term dryness and above normal temperatures kept moderate to severe drought conditions across eastern Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Long-term dryness and above normal temperatures kept moderate to severe drought conditions across eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:35 PM MST, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT TUE JUL 31 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY...
HIGH PRESSURE HAS SHIFTED OVER THE FORECAST AREA TODAY AND ACCOUNTS
FOR THE HIGH LEVEL SUBSIDENCE INVERSION...SUPPRESSING AFTERNOON
CONVECTION TO SOME EXTENT.  ALSO...LOWER PRECIPITABLE WATER CONTENT
HAS REDUCED CONVECTIVE POTENTIAL.  MOST OF TODAYS PULSE STORMS WILL
BE OVER THE HIGHER TERRAIN WITH BETTER AREAL COVERAGE OVER THE SRN
MOUNTAINS.  MANY STORMS WILL COLLAPSE ONCE THEY DRIFT OFF THE HIGHER
TERRAIN...BUT THE EXCEPTION WILL BE THE FAR SOUTH WHERE DEEPER
MOISTURE RESIDES.  SE UTAH/SW COLORADO VALLEYS STAND A MUCH BETTER
CHANCE OF STORMS THAN THE NRN VALLEYS.  SIMILAR CONDITIONS ON
WEDNESDAY AS THE HIGH PRESSURE WILL BE CENTERED OVER WRN COLORADO.
THE GFS STILL HINTS AT A COOL FRONT INCREASING CONVECTIVE POTENTIAL
NEAR THE WYOMING BORDER...BUT WRF HAS BACKED OFF THIS IDEA FROM
YESTERDAY.  THE COOL FRONT DOES NOT LOOK IMPRESSIVE ON ANY SATELLITE
IMAGES AND WILL GO ALONG WITH THE WRF IDEA THAT IT WILL BE A
NON-PLAYER FOR OUR FORECAST AREA.

SHOWERS AND THUNDERSTORMS WILL INCREASE ON THURSDAY AS HIGH PRESSURE
MOVES OVER ERN COLORADO.  THE MOISTURE PLUME THAT IS ALONG THE
NEVADA AND UTAH STATE LINE WILL MOVE EAST AND INCREASE DEEP LAYERED
MOISTURE ACROSS ERN UTAH AND WRN COLORADO.  STORMS WILL BECOME WET
WITH AN INCREASE OF AREAL COVERAGE.  GRIDDED POPS REFLECT THIS CHANGE
WITH WIDESPREAD CHANCE VALUES...AND LOWER DAYTIME MAXIMUMS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THIS WEEK WILL FINISH OUT WITH A BURST OF MONSOONAL STORMS AND
SHOWERS. THE RING-OF-FIRE PLUME AROUND THE UPPER HIGH...CURRENTLY OUT
ALONG THE NV-UT...WILL BE IN OUR VICINITY AS THE HIGH CENTER SHIFTS
EAST. IN ADDITION THE INVERTED TROF...CURRENTLY IN CHIHUAHUA...WILL
PULL ENHANCED SUBTROPICAL MOISTURE INTO THE RIDGE.

THURSDAY NIGHT...LOW LEVEL CONVERGENCE IS PROGGED SOMEWHERE FROM THE
FLAT TOPS SOUTH TO THE WEST ELKS/UNCOMPAHGRE. DEFINED VORT MAX
ADVECTS FORM THE SW PRODUCING OMEGA OVER THE SOUTH. WITH THESE
DETAILS STILL SOMEWHAT SUSPECT...RAISED POPS BUT LIKELY CATEGORY IN
THE SOUTHERN MTNS. SLOW SOUTH FLOW AND HIGH PRECIPITABLE WATER
VALUES INDICATE FLASH FLOODING POTENTIAL.

FRIDAY-SATURDAY NIGHT...DEEP MOISTURE REMAINS WITH SUBTLE UPPER
WAVES IN SW FLOW. RAISED POPS HERE TOO...BUT EXPECT WE NEED TO GO TO
LIKELY CATEGORY ESPECIALLY AT MAX HEATING. WITH THE MOISTURE
CIRCULATING IN THE RIDGE...ALL AREAS STAND A GOOD POTENTIAL FOR
STORMS AND HEAVY SHOWERS.

SUNDAY-TUESDAY: DEEPENING TROF ALONG THE WEST COAST SEEMS TO PUSH
THE MOISTURE PLUME TO THE EAST ADVECTING DRIER AIR IN STARTING
SUNDAY. LOW CONFIDENCE WITH THIS SCENARIO.

&&

.AVIATION...
GUSTY OUTFLOW WINDS WILL CONTINUE TO BE PRIMARY AVIATION WEATHER
HAZARD WITH SOME ERRATIC GUSTS TO 35 MPH...ALTHOUGH ISOLATED BUT
BRIEF GUSTS TO 45 MPH WILL OCCUR.  CONVECTION ACROSS THE NORTH WILL
END AROUND 03Z...BUT SOME STORMS WILL LAST UNTIL 08Z ACROSS SOUTHEAST
UTAH.  WIDESPREAD VFR CONDITIONS WILL CONTINUE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...PF
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Jul 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 31 2007

COZ001>014-017>023-UTZ022>025-027>029-011145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST THUNDERSTORMS.
HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY...WITH
THUNDERSTORMS FIRST DEVELOPING OVER THE MOUNTAINS DURING THE
AFTERNOON HOURS AND SPREADING INTO THE VALLEYS EACH EVENING. HEAVY
RAIN...GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL ACCOMPANY THE
STRONGEST STORMS.

THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE ON THE
INCREASE BY THE END OF THE WEEK AS MOISTURE SURGES NORTHWARD INTO
EASTERN UTAH AND WESTERN COLORADO. AS A RESULT...THE RISK OF HEAVY
RAINS AND LOCALIZED FLASH FLOODING WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, moderate to severe drought conditions and water supply concerns remained across southeast Utah due to long-term dryness and above normal temperatures.|

Drought, Eastern Uinta Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, severe drought conditions and water supply concerns remained across northeast Utah due to long-term dryness and above normal temperatures.

Drought, Eastern Uinta Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, severe drought conditions and water supply concerns remained across northeast Utah due to long-term dryness and above normal temperatures.

Drought, Grand Flat and Arches

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, moderate to severe drought conditions and water supply concerns remained across east-central Utah due to long-term dryness and above normal temperatures.

Drought, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, moderate to severe drought conditions and water supply concerns remained across southeast Utah due to long-term dryness and above normal temperatures.

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, moderate to severe drought conditions and water supply concerns remained across southeast Utah due to long-term dryness and above normal temperatures.

Drought, Tavaputs Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The southwest monsoon brought surges of moisture and periodic outbreaks of showers and thunderstorms to eastern Utah. However, severe drought conditions and water supply concerns remained across east-central Utah due to long-term dryness and above normal temperatures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55795, 55796, 55797, 55798, 55799, 55800, 55801.